MS Reclamation

Pulse Prednisone & Skincare

I’ve been trying to find anything about the oil slick dryness situation I have going on after a pulse of prednisone and a quick browse through the internet shows thin skin, dryness, bruising are all side effects, but it’s a bit glossed over in favor of the severe side-effects. This is entirely fair, all else considered.

Still, when I feel awful but I’m somewhat functional, I’d rather at least feel okay about how I’m looking, if nothing else.

I don’t know if I’m the only one out there that feels as if prednisone is a whole-body desiccant (I get the range of “extreme thirst” side effects), but I’d like to share what’s been working for me in the event this might help anyone else. I know for me these “temporary side effects” have an impact on my skin texture and how makeup wears for at least a month after going through a pulse treatment.

Disclaimer: I am not a healthcare/skin professional. I’m just a nerd who doesn’t like to wait out being uncomfortable.

Whatever my skin type was before the prednisone, I become  100% undeniably desiccated after.  My otherwise usually normal skin type gets so dry that it becomes this grotesque oil slick trying to overcompensate for the loss.

After a ton of trial and error, I found a few key things that really helped me minimize the impact, at least as far as my face is concerned. I don’t want to recommend specific products here, as I just want this to be a basic rundown that works with anyone’s budget, circumstances, or product availability. If you want specifics, I can detail them in the comments – I just want this to be accessible for everyone.

For the facial dryness, I started using a hydrating peptide serum and a night cream in the day, or a heavier moisturizing daytime cream if I were wearing makeup that day. The combo had the benefit of helping to prevent the dryness from becoming too uncomfortable, as well as minimize the amount of oil I was producing.

The first time I was on prednisone, I broke out. The tiny hormonal acne that’s almost more rash than acne.  I get an average of one pimple every two months in my normal life, prednisone life it was like 60+ of them at a time. By the second pulse therapy, I had started using K-Beauty snail mucin, and they never reappeared on my face. The reason I’m confident it was the mucin is it was literally the only new introduction in my routine, and the rest of my body still broke out in the same way where I hadn’t put the mucin. More information on mucin can be found on INCIDecoder: Snail Secretion Filtrate.

Another K-beauty gem is an alcohol-free Centella Water toner, it’s hydrating, can be used throughout the day, and helps reduce inflammation and redness.   It’s a night and day difference for me, on or off of prednisone, and it can be very affordable. (If you get a spray it’s worth keeping in the fridge for summer.)  More information can be found here at INCIDecoder: Centella Asiatica Extract.

When  I wore makeup, I would use a moisturizing (tacky) primer with hyaluronic acid, with a hydrating foundation containing more hyaluronic acid. Normally this would be a recipe for disaster for me, but in this case, the foundation would set like I’d used powder and a setting spray. INCIDecoder: Hyaluronic Acid.

For a long time, I thought of hydrating and moisturizing as the same thing, or interchangeable, but they actually have different meanings.

“Hydrating products hydrate your skin cells, i.e. increase their water content,” […] “Moisturizing products, on the other hand, help to prevent trans-epidermal water loss—AKA moisture that evaporates from your skin—reinforcing your skin’s barrier function.”

TLDR: Hydrating increases water content,  moisturizers keep that hydration in. Theoretically if you use hydrating products first, then top with moisturizing products, you get the best benefits of both worlds.

One last note, no one had mentioned this to me at the time of my prednisone course, but after some vetting, I believe the best summary of what I found is this from “Dr. Megan Prednisone Pharmacist“:

“Prednisone interferes with the normal balance of electrolytes (sodium, potassium, and other salts) in the body, causing too much potassium to be removed in the urine. The body makes up for the loss of potassium by keeping too much sodium, or “salt.” This can lead to swelling and water retention. High blood pressure is another complication and is found 4 times as often in people taking prednisone than not taking prednisone. While on prednisone, limit your sodium intake and try to eat foods high in potassium.”

In this article she links a Medline article on Prednisone indicating :

“Your doctor may instruct you to follow a low-salt, high potassium, or high calcium diet. Your doctor may also prescribe or recommend a calcium or potassium supplement. Follow these directions carefully.”

Supplementing potassium seemed to help with some of my discomfort and dehydration issues, it might be worth a conversation with your prescribing physician.

 

Leave a reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.